Coping With Epilepsy Brian Othmer Foundation
Free Advertisement
 

Go Back   Epilepsy Forum > Our House > Back Fence



Reply
 
LinkBack Thread Tools
  #1  
Old 08-14-2018, 01:19 PM
Janus's Avatar
Esteemed Pillar of the Community
 
Join Date: Sep 2012
Location: Olympia, Washington
Posts: 938
Thanks: 765
Thanked 397 Times in 288 Posts

side effects of depakote the SHAKES?


Does anyone have the 'shakes' ? My doc suggests it's my depakote side effects. I have bad 'tremors. It's so bad that at times I can't carry a cup of coffee from the pot to the table without getting help to carry for me as I will spill all over. I discovered that it helps to put my cup into a bowl so it will only spill there. It's too much to have to ask for help in a cafe. It helps to eat first. But. Still I usually can't even write legible. It takes me extra long to get the keys out and into the lock to open the house as example. But it can be kind of a comical struggling when I think about it" well this beats seizing! Yep, till I get the right meds. But as my teeth fall out and memory continues to fade into obscurity forever gone.. ?? .see I only have a smart-phone for internet hence: double letters etc. My hand shakes while trying to type. PS my shakes seem to be only with my arms/hands badly.
__________________
The purpose of life is to live it. People keep getting lost in trying to achieve something great and not living. -Alan Watts
Reply With Quote
The Following User Says Thank You to Janus For This Useful Post:
petero (08-19-2018)
  #2  
Old 08-14-2018, 08:04 PM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,252
Thanks: 311
Thanked 384 Times in 342 Posts
Hi Janus,

When I took Depakene brand name for Depakote my hands shook a lot then I learned it was when I had anything with caffeine in it after I took the med that caused me to shake. After I cut back on the caffeine the shakes stopped. Depakote was a great seizure med for me and it stopped most of my seizures but then my body became immune to the drug and it no longer worked for me. Try cutting back on caffeine a little and see if that helps you. I wish you the best and May God Bless You!

Sue
Reply With Quote
The Following 2 Users Say Thank You to Porkette For This Useful Post:
Janus (08-15-2018), petero (08-19-2018)
  #3  
Old 08-15-2018, 09:26 AM
Super Moderator / Thank You Queen
 
Join Date: Jun 2005
Location: Massachusetts
Posts: 16,324
Thanks: 938
Thanked 7,261 Times in 5,352 Posts
Tremors or twitching is a known side effect of Depakote, so yeah, that's probably the culprit.

If it's an option, you could try lowering the dose to see if it helps. Unfortunately the surest way to stop the shakes is to go off the stuff and try a different med.
Reply With Quote
The Following 2 Users Say Thank You to Nakamova For This Useful Post:
Janus (08-15-2018), petero (08-19-2018)
  #4  
Old 08-15-2018, 11:55 AM
truegrit's Avatar
Weaving the Community Fabric
 
Join Date: Apr 2015
Location: Highland Indiana
Posts: 115
Thanks: 23
Thanked 31 Times in 27 Posts
Absolutely causes shakes. I had the problem years ago taking Depakote then I also became immune to it. Years later I'm taking a large dose of the extended release version and the shaking hands are back.
Reply With Quote
The Following 2 Users Say Thank You to truegrit For This Useful Post:
Janus (08-15-2018), petero (08-19-2018)
  #5  
Old 08-16-2018, 10:41 PM
Ravensong's Avatar
Weaving the Community Fabric
 
Join Date: Jun 2011
Location: Northern Kentucky
Posts: 104
Thanks: 49
Thanked 11 Times in 10 Posts
Send a message via AIM to Ravensong Send a message via Yahoo to Ravensong
Haven't had that as far as I can remember. But I gained a TON of weight on it, and my hair fell out.
Reply With Quote
The Following User Says Thank You to Ravensong For This Useful Post:
petero (08-19-2018)
  #6  
Old 08-19-2018, 07:51 AM
petero's Avatar
Venerable Voice of CWE
 
Join Date: Jun 2010
Location: Dallas, Texas
Posts: 1,721
Thanks: 627
Thanked 400 Times in 301 Posts
I am loving this question thread due to myself being on Divalproex, and myself having guilt-trips due to being a coffee lover, and having the same questions.
Hallelujah I just found the following website ——> https://medlineplus.gov/ency/article/000765.htm and the info ——>
“Drug-induced tremor is a simple nervous system and muscle response to certain medicines. Drugs that can cause tremor include the following:...

Seizure medicines such as valproic acid (Depakote) and sodium valproate (Depakene)”

Goodbye coffee caffeine guilt trip!!... though actually I need continue to have the idea of reducing caffeine and reduction of liquids as my neurosurgeon stated.

My story is that I quit smoking (I was a 15 year smoker!!!) in order to have several days of MRI in the hospital, and that I swore to stay clean after leaving the hospital. So, my cigarette swap (although having loved coffee for quite a while, while smoking also) turned into carrying iced coffee around with me basically all day everywhere and keeping that up as my cigarette addiction replacement. 2-plus-years cigarette-free now! 4 months away from third year!
<*Iced coffee sip*>



Sent from my iPhone using Tapatalk
Reply With Quote
The Following User Says Thank You to petero For This Useful Post:
Porkette (08-19-2018)
  #7  
Old 08-20-2018, 09:37 PM
truegrit's Avatar
Weaving the Community Fabric
 
Join Date: Apr 2015
Location: Highland Indiana
Posts: 115
Thanks: 23
Thanked 31 Times in 27 Posts
congratulations for quitting smoking. I finally did it about 7 years ago.
At the time I was running out of medication choices and thought if I quit it might help. Unfortunately, it didn't help the seizures but I still don't regret quitting
Reply With Quote
The Following User Says Thank You to truegrit For This Useful Post:
petero (08-20-2018)
  #8  
Old 08-20-2018, 11:58 PM
Esteemed Pillar of the Community
 
Join Date: Jul 2015
Location: Auburn, NY
Posts: 601
Thanks: 47
Thanked 201 Times in 152 Posts
I never had tremors from Depakote, but I did develop tremors anyway for unknown reasons! Maybe it was the Depakote? I had the tremors long before being on depakote. Depakote also made me gain about 50 pounds.
__________________
-Res

Epilepsy - Primary Generalized
Schizoaffective - Bipolar

Epilepsy Meds - Depakote, Topamax
SZA Meds - Depakote, Zyprexa
Reply With Quote
The Following User Says Thank You to resaebiunne For This Useful Post:
petero (08-21-2018)
  #9  
Old 08-21-2018, 12:21 AM
petero's Avatar
Venerable Voice of CWE
 
Join Date: Jun 2010
Location: Dallas, Texas
Posts: 1,721
Thanks: 627
Thanked 400 Times in 301 Posts
Originally Posted by resaebiunne View Post:
...Depakote also made me gain about 50 pounds.

Ya I swear it’s the same deal here with me and I think it’s kind of the standard and I’m like wth? But in a rational sense I seem to be able to grasp a concept of what epilepsy drugs do, and that they’re sort of like having to put waxy/fatty covering over a broken power-line cable that is bouncing around on the ground shooting out electric power. Akin to how wire is covered with plastic-y rubbery coating... I have a feeling like our neural brain wiring has more coating now, and that just as a side-effect it relates to a fat-coating throughout the body...
It goes through my mind too anyway...
🤟




Sent from my iPhone using Tapatalk
Reply With Quote
  #10  
Old 08-21-2018, 07:20 AM
Porkette's Avatar
Venerable Voice of CWE
 
Join Date: Mar 2016
Location: New York
Posts: 1,252
Thanks: 311
Thanked 384 Times in 342 Posts
I lost a lot of weight while on Depakene/Depakote. My pharmacist told me it could cause anorexia do to the med where a person can either gain or lose weight.
What has put the weight on me is vimpat but it works great. Wishing all of you only the best and May God Bless You!

Sue
Reply With Quote
The Following User Says Thank You to Porkette For This Useful Post:
petero (08-21-2018)
Reply

Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On


Similar Threads
Thread Thread Starter Forum Replies Last Post
Varicose veins: Possible side effect of depakote? skyfire322 The Kitchen 2 03-01-2015 05:16 PM
Clobezam with Depakote side effects? kiarawins The Foyer 2 03-30-2014 09:35 PM
Delayed side effects from Depakote? darcness The Kitchen 9 09-25-2009 03:25 PM
side effects of Valproic acid? (depakote?) Amy The Kitchen 16 05-22-2008 10:41 PM


All times are GMT -5. The time now is 06:43 PM.


Powered by vBulletin® - Copyright ©2000 - 2019, Jelsoft Enterprises Ltd.
Content Relevant URLs by vBSEO ©2009, Crawlability, Inc.
Copyright 2005 © Measuring Up. ALL rights reserved.